Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 295, NWS Morristown, TN

August 9, 20124 counties in Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Aug 9, 2012, 1:42 PM EDT for 4 counties in Tennessee; Cherokee County, North Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 1:42 PM EDT (17:42 UTC)
Expired
Aug 9, 2012, 2:45 PM EDT
In force
63 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Cherokee County, NC, Blount County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 111 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:55 PM EDTTSTM WND DMGEtowah, TNCOUPLE OF TREES DOWN AROUND ETOWAH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2387 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS54 KMRX 091742
SVRMRX
NCC039-TNC009-107-123-139-091845-
/O.NEW.KMRX.SV.W.0295.120809T1742Z-120809T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
142 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN SOUTHWEST NORTH CAROLINA...
  BLOUNT COUNTY IN EAST TENNESSEE...
  MCMINN COUNTY IN EAST TENNESSEE...
  MONROE COUNTY IN EAST TENNESSEE...
  POLK COUNTY IN EAST TENNESSEE...

* UNTIL 245 PM EDT

* AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM ATHENS TO 12 MILES NORTHWEST OF
  MURPHY...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ATHENS...MADISONVILLE...SWEETWATER...ENGLEWOOD...CLEAR WATER...
  TELLICO PLAINS...MOUNT VERNON...NIOTA...MURRAY STORE...CITICO...
  TARIFFVILLE...CITICO BEACH...VONORE AND TALASSEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3534 8480 3565 8462 3563 8453 3566 8450
      3567 8443 3564 8437 3567 8432 3562 8425
      3562 8419 3549 8390 3541 8401 3537 8400
      3531 8403 3525 8400 3510 8410
TIME...MOT...LOC 1742Z 204DEG 9KT 3544 8461 3523 8415

$$

DH
1 follow-up statement
690 
WWUS54 KMRX 091809
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
209 PM EDT THU AUG 9 2012

NCC039-TNC139-091819-
/O.CAN.KMRX.SV.W.0295.000000T0000Z-120809T1845Z/
CHEROKEE NC-POLK TN-
209 PM EDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR POLK AND CHEROKEE COUNTIES IS
CANCELLED...

LAT...LON 3524 8437 3528 8448 3527 8459 3534 8480
      3565 8461 3563 8456 3567 8443 3564 8440
      3565 8431 3549 8390 3541 8401 3529 8402
      3524 8413 3524 8419 3527 8423 3521 8430
      3520 8435
TIME...MOT...LOC 1809Z 204DEG 9KT 3547 8464 3543 8402

$$

TNC009-107-123-091845-
/O.CON.KMRX.SV.W.0295.000000T0000Z-120809T1845Z/
MCMINN TN-MONROE TN-BLOUNT TN-
209 PM EDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR BLOUNT...MONROE AND MCMINN COUNTIES...

AT 206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CLEAR WATER TO CITICO...OR
ALONG A LINE EXTENDING FROM ATHENS TO 14 MILES NORTHWEST OF
ROBBINSVILLE...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MADISONVILLE...SWEETWATER...CLEAR WATER...TARIFFVILLE...NIOTA...
  CITICO BEACH...TALASSEE...MURRAY STORE AND VONORE.

LAT...LON 3524 8437 3528 8448 3527 8459 3534 8480
      3565 8461 3563 8456 3567 8443 3564 8440
      3565 8431 3549 8390 3541 8401 3529 8402
      3524 8413 3524 8419 3527 8423 3521 8430
      3520 8435
TIME...MOT...LOC 1809Z 204DEG 9KT 3547 8464 3543 8402

$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:15 AM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 9, 11:15 AM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1115 AM EDT THU AUG 9 2012

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONTAL
BOUNDARY OVER THE OHIO RIVER VALLEY...WITH A VERY MOIST AIR MASS
LINGERING OVER THE FORECAST AREA WITH DEWPOINTS AROUND 70. THIS
MOIST AIR MASS SHOULD AGAIN RESULT IN A MODERATELY UNSTABLE AIR MASS
OVER THE FORECAST AREA THIS AFTERNOON...WITH SCATTERED CONVECTION
OVER MIDDLE TN EXPECTED TO MOVE EASTWARD AHEAD OF AN UPPER-LEVEL
SHORT WAVE TROUGH. MODEL SOUNDINGS REVEAL THAT THE LOCAL AIR MASS IS
CONDUCIVE FOR THE GENERATION OF STRONG DAMAGING WINDS...WITH A DEEP
MID-LEVEL DRY LAYER OBSERVED ALONG WITH AN INVERTED-V PROFILE IN THE
BOUNDARY LAYER.

OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK FOR THE MOST
PART...BUT WILL UPDATE THIS MORNING TO REMOVE MORNING PRECIP WORDING
AND TO TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   89  70  85  65  86 /  50  40  70  30  10
KNOXVILLE AIRPORT, TN     89  69  85  64  84 /  50  50  70  30  10
OAK RIDGE, TN             89  69  84  64  84 /  40  50  70  30  10
TRI CITIES AIRPORT, TN    88  65  84  60  81 /  50  50  70  40  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Aug 9, 4:12 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT THU AUG 9 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EDT THU AUG 9 2012 /312 AM CDT THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAIN IMPACTS FROM
THE STRONGEST STORMS WILL BE DAMAGING WINDS...ONE INCH DIAMETER
HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP ON FRIDAY
AHEAD OF A COLD FRONT. THE STORMS MAY PRODUCE DAMAGING WINDS OF 60
MPH OR GREATER...AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY
RAINS COULD CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS.
THE STRONGEST STORMS ARE EXPECTED TO OCCUR FRIDAY AFTERNOON AND
EVENING.

MUCH DRIER WEATHER RETURNS BY SATURDAY BEHIND THE PASSING COLD
FRONT. THUS...NO HAZARDOUS WEATHER IS EXPECTED FOR THE WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY.

TG

In the hours before

Special weather statement, Aug 9, 11:10 AM EDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1110 AM EDT THU AUG 9 2012

TNZ081-098-099-091615-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
1010 AM CDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...EXTREME SOUTHERN
HAMILTON AND SEQUATCHIE COUNTIES UNTIL 1115 AM CDT/1215 PM EDT/...

AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF MCMINNVILLE TO 8 MILES WEST OF BRIDGEPORT...AND MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...
MONTEAGLE...SOUTH PITTSBURG...WHITWELL...ORME...HALETOWN (GUILD)...
MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS AND CARTWRIGHT.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Local storm report, Aug 9, 12:56 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1256 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
08/09/2012                   MARION             TN   LAW ENFORCEMENT

            FEW TREES DOWN IN WHITWELL.

&&

JWINTON
Special weather statement, Aug 9, 1:20 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
120 PM EDT THU AUG 9 2012

TNZ012-035-036-091815-
ANDERSON TN-MORGAN TN-SCOTT TN-
120 PM EDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...EXTREME WESTERN ANDERSON
AND SCOTT COUNTIES UNTIL 215 PM EDT...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF FAIRFIELD GLADE...OR 12
MILES WEST OF WARTBURG...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WARTBURG...HIGH
POINT...DEERLODGE...SUNBRIGHT...ELGIN AND RUGBY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DH
Local storm report, Aug 9, 1:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     5 N RELIANCE            35.26N 84.57W
08/09/2012                   POLK               TN   LAW ENFORCEMENT

            COUPLE OF TREES DOWN NORTH OF RELIANCE.

&&

JWINTON

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:55 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie65 min
Aug 9, 12:20 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie55 min
Aug 9, 12:57 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk48 min
Aug 9, 1:45 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier45 min
Aug 9, 1:58 PM EDTAreal Flood AdvisoryMRXPolk3 hr
Aug 9, 2:03 PM EDTAreal Flood AdvisoryMRXBlount3 hr
Aug 9, 2:32 PM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier58 min
Aug 9, 3:08 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
Aug 9, 3:29 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock46 min
Aug 9, 3:31 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox, Union44 min
Aug 9, 3:38 PM EDTAreal Flood AdvisoryMRXKnox2 hr
Aug 9, 4:21 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more2 hr
Aug 9, 4:37 PM EDTAreal Flood AdvisoryMRXCocke, Greene, Hamblen, Hancock, Hawkins, Jefferson and 2 more113 min
Aug 9, 4:44 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
Aug 9, 4:58 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan47 min
Aug 9, 5:10 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Johnson, Unicoi, Washington3 hr
Aug 9, 5:19 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan56 min
Aug 9, 5:47 PM EDTAreal Flood AdvisoryMRXGreene, Hancock, Hawkins, Sullivan, Washington106 min
Aug 9, 6:34 PM EDTAreal Flood AdvisoryMRXSullivan116 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.